Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 80, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2013, 4:34 PM MDT for Weld County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2013, 4:34 PM MDT (22:34 UTC)
- Expired
- Jun 18, 2013, 5:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
740
WUUS55 KBOU 182234
SVRBOU
COC123-182300-
/O.NEW.KBOU.SV.W.0080.130618T2234Z-130618T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT TUE JUN 18 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO...
* UNTIL 500 PM MDT
* AT 434 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF GROVER...OR 40 MILES NORTHEAST OF GREELEY...MOVING NORTH AT 15
MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GROVER...PAWNEE BUTTES...HEREFORD AND KEOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4099 10431 4098 10389 4069 10394 4071 10435
TIME...MOT...LOC 2234Z 168DEG 15KT 4082 10417
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
RPK2 follow-up statements
688
WWUS55 KBOU 182245
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT TUE JUN 18 2013
COC123-182300-
/O.CON.KBOU.SV.W.0080.000000T0000Z-130618T2300Z/
WELD CO-
445 PM MDT TUE JUN 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN WELD COUNTY...
AT 445 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
GROVER...OR 45 MILES NORTHEAST OF GREELEY...MOVING NORTH AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GROVER...PAWNEE BUTTES AND HEREFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4099 10431 4098 10389 4076 10393 4078 10433
TIME...MOT...LOC 2245Z 187DEG 18KT 4089 10414
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
RPK231
WWUS55 KBOU 182302
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT TUE JUN 18 2013
COC123-182311-
/O.EXP.KBOU.SV.W.0080.000000T0000Z-130618T2300Z/
WELD CO-
502 PM MDT TUE JUN 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4099 10431 4098 10389 4076 10393 4078 10433
TIME...MOT...LOC 2300Z 168DEG 15KT 4089 10414
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:54 PM MDT, 40 minutes earlier.
Area forecast discussion, Jun 18, 3:54 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 354 PM MDT TUE JUN 18 2013 .SHORT TERM...FELT LIKE IT WAS BACK IN THE 1980S AS THE DENVER CYCLONE DID ITS THING WITH A TORNADO FORMING RIGHT OVER THE AIRPORT. VERY INTERESTING TOTAL LIGHTNING DATA SHOWED RAMP UP PRIOR TO FIRST INDICATIONS OF CIRCULATION FORMING DOWN LOW. CLOSE PROXIMITY TO THE RADAR ALLOWED FOR SOME LEAD TIME WITH A NICE HOOK STRUCTURE ESPECIALLY ON THE TERMINAL DOPPLER RADAR. THINGS ARE REALLY DRYING OUT BEHIND THE MAIN COMPLEX OF STORMS WHICH IS NOW EAST OF DIA. SEVERE THREAT WILL CONTINUE INTO THE EVENING AS THIS AREA OF STORMS HEADS INTO SLIGHTLY BETTER MOISTURE WITH DEW POINTS INTO THE LOWER 50S. DECENT SHEAR SO CANNOT RULE OUT SUPERCELLS BUT AN MCS COMPLEX MAY BE MORE LIKELY LATER IN THE EVENING EAST OF LIMON. CANNOT RULE OUT ANOTHER THUNDERSTORM BACK ALONG THE FRONT RANGE BUT THINGS REALLY DRYING OUT IN THE HIGHER TERRAIN AND EXPECT ONLY ISOLATED COVERAGE AND NOT SEVERE AT THIS POINT. WARMER DAY TOMORROW AND MOSTLY DRIER WITH MORE OF A DRY LINE SETTING UP WELL EAST OF DENVER. KEPT ISOLATED THUNDERSTORMS IN THE AFTERNOON FOR FARTHER EAST WHERE MOISTURE WILL BE MAINTAINED. LOWERED TEMPERATURES SOME THERE WITH LESS DRYING THEN EARLIER THOUGHT. RIGHT NOW IT DOES NOT LOOK LIKE THE WINDS WILL BE HIGH ENOUGH OR MOISTURE LOW ENOUGH FOR FIRE WEATHER THREAT TOMORROW BUT INSTEAD SOUTHERN PORTION MORE ON THURSDAY. .LONG TERM...A FEW STORMS WILL BE POSSIBLE ACROSS THE FAR NORTHEAST CORNER WEDNESDAY EVENING IN AREA OF WEAK CONVERGENCE AND LINGERING LOW LEVEL MOISTURE. GUSTY WINDS WITH BRIEF MODERATE RAIN WILL BE POSSIBLE WITH THE STORMS. OTHERWISE...DRY AIR WILL CONTINUE TO SPREAD ACROSS THE AREA FROM WEST TO EAST...WITH CLEARING SKIES BY MIDNIGHT. GUSTY SOUTHERLY WINDS OVER THE FAR EASTERN PLAINS WILL DECREASE DURING THE EVENING WITH A WEAKENING SURFACE GRADIENT. ON THURSDAY...SOUTHWEST FLOW ALOFT WILL BE OVER THE AREA AS AN UPPER TROUGH MOVES INTO THE NORTHERN GREAT BASIN. THIS WILL SPREAD WARMER AND DRIER AIR INTO COLORADO. MODELS CONTINUE TO SHOW WEAK FRONT MOVING ACROSS THE PLAINS DURING THE MORNING HOURS WITH SLIGHTLY COOLER AIR AND A SLIGHT INCREASE IN LOW LEVEL MOISTURE. BY AFTERNOON...IT LOOKS LIKE THERE WILL BE ENOUGH MIXING ALONG THE PALMER DIVIDE TO CREATE SOUTHERLY WINDS AND HELP FLUSH OUT THE MOISTURE. THIS COULD CREATE CRITICAL FIRE WEATHER CONDITIONS ALONG THE PALMER DIVIDE. OTHER AREA OF CONCERN LOOKS TO BE ACROSS SOUTH PARK. WILL BE HOISTING A FIRE WEATHER WATCH FOR SOUTH PARK AND THE PALMER DIVIDE THURSDAY AFTERNOON AND EARLY EVENING FOR GUSTY WINDS AND LOW HUMIDITY. HELD OFF ON INCLUDING THE SOUTHERN FOOTHILLS... ZONE 36...AS THE CRITICAL CONDITIONS APPEAR LIMITED TO THE EXTREME SOUTHERN PORTION OF THE ZONE. WINDS TO DECREASE DURING THE EVENING WITH A SLIGHT INCREASE IN HUMIDITY...ALLOWING FOR AN IMPROVEMENT IN FIRE WEATHER CONDITIONS. FOR FRIDAY...MODELS CONTINUE A DRY SOUTHWEST FLOW ALOFT OVER THE REGION WITH UPPER TROUGH REMAINING OVER THE NORTHERN GREAT BASIN. THERE APPEARS TO BE A SLIGHT DECREASE IN WINDS ALOFT. ENOUGH MIXING SHOULD CREATE SOME GUSTY WINDS ACROSS THE AREA WHICH WILL HELP KEEP THE FIRE DANGER ELEVATED. ON SATURDAY...FLOW ALOFT BECOMES A BIT MORE WESTERLY AS UPPER TROUGH MOVES EAST ACROSS IDAHO AND MONTANA. MODELS PUSH A WEAK FRONT INTO NORTHEAST COLORADO PLAINS WITH SOME INCREASE IN LOW LEVEL MOISTURE. MAY BE ENOUGH TO GENERATE A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING. APPEARS BEST LOCATION FOR ANY CONVECTION TO BE FAR EASTERN PLAINS...WILL INCLUDE A SLIGHT CHANCE THERE. AIRMASS TO BE SLIGHTLY COOLER FROM THE FOOTHILLS EASTWARD. ON SUNDAY...WESTERLY FLOW ALOFT TO PREVAIL. AIRMASS COOL BUT MOISTURE LOOKING LIMITED. STILL SOME MOISTURE FAR EASTERN PLAINS WITH WEAK CONVERGENCE. WILL ADD A FEW STORMS THERE. OTHERWISE DRY CONDITIONS TO PREVAIL WITH COOL AIRMASS CONTINUING. FOR MONDAY AND TUESDAY...RIDGE BUILDS OVER AREA WITH WARMER AND DRY CONDITIONS. && .AVIATION...TORNADO MOVED RIGHT OVER DIA ASOS WITH 97 MPH GUST. STORM DEVELOPED ALONG DCVZ AFTER APPARENT INTERSECTION WITH OUTFLOW FROM THE SOUTHWEST. SEVERE THREAT HAS NOW SHIFTED TO THE EAST. SOME WEAK CELLS TRYING TO FORM OVER THE FOOTHILLS BUT LOTS OF DRYING EVIDENT IN THE OBS SO LOW CHANCE UNLESS OUTFLOW COMES BACK WESTWARD LATER. WINDS SHOULD GO DRAINAGE LATE THEN MORE SOUTHWESTERLY FLOW TOMORROW AND ANY THUNDERSTORM THREAT SHOULD BE EAST. && .HYDROLOGY...COULD BE SOME HEAVIER RAINS AS THE CELLS FORM A COMPLEX EAST OF LIMON WITH SOME HIGHER DEWPOINTS IN THE OBS...PARTICULARLY SOUTH OF I-76. && .BOU WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR COZ214-241. && SHORT TERM...SZOKE LONG TERM....D-L AVIATION...SZOKE
Hazardous weather outlook, Jun 18, 10:50 AM MDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1050 AM MDT TUE JUN 18 2013 COZ030>051-191700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE BEST MOISTURE AND INSTABILITY WILL BE EAST OF A LINE FROM NEAR GREELEY TO DIA WHERE SEVERE STORMS WILL BE POSSIBLE WITH GOLF BALL SIZE HAIL AND DAMAGING WINDS THE PRIMARY THREAT WITH A TORNADO ALSO POSSIBLE WITH STORMS THAT COULD BECOME MORE ORGANIZED AS THEY MOVE EAST. FARTHER WEST...BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE FROM THE THUNDERSTORMS. IN ADDITION...A WEAK DENVER CYCLONE HAS ALREADY FORMED AND THIS SHOULD STRENGTHEN INTO THE EARLY AFTERNOON WITH THE STRONGEST CONVERGENCE RUNNING SOUTH TO NORTH NEAR DIA. ALONG THIS BOUNDARY STORMS COULD BECOME LOCALLY MORE INTENSE WITH A NON SUPERCELL TORNADO POSSIBLE. STORMS WILL DEVELOP IN THE FOOTHILLS BY LATE MORNING AND THEN ON THE PLAINS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY CONDITIONS WILL PREVAIL ACROSS THE OUTLOOK AREA THROUGH THE PERIOD WITH TEMPERATURES ABOVE SEASONAL NORMALS. THE DRY AND WARM CONDITIONS WILL HELP INCREASE THE FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2 PM.
In the hours before
Local storm report, Jun 18, 3:06 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
306 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 3 S KEENESBURG 40.07N 104.52W
06/18/2013 M1.00 INCH WELD CO STORM CHASER
0222 PM TORNADO DENVER INTL AIRPORT 39.87N 104.67W
06/18/2013 DENVER CO OFFICIAL NWS OBS
TORNADO TOUCHDOWN EAST OF DIA CONCOURSES. ASOS REPORTED
97 MPH GUST.
&&
KFREDINLocal storm report, Jun 18, 3:36 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 7 SE BENNETT 39.68N 104.33W
06/18/2013 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0303 PM HAIL 3 S KEENESBURG 40.07N 104.52W
06/18/2013 M1.00 INCH WELD CO STORM CHASER
0222 PM TORNADO DENVER INTL AIRPORT 39.87N 104.67W
06/18/2013 DENVER CO OFFICIAL NWS OBS
TORNADO TOUCHDOWN EAST OF DIA CONCOURSES. ASOS REPORTED
97 MPH GUST.
&&
KFREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:29 PM MDT | Tornado Warning | BOU | Washington | 31 min |
| Jun 18, 2:07 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 23 min |
| Jun 18, 2:09 PM MDT | Tornado Warning | BOU | Adams, Denver | 36 min |
| Jun 18, 2:42 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 33 min |
| Jun 18, 3:09 PM MDT | Tornado Warning | BOU | Morgan, Weld | 36 min |
| Jun 18, 3:15 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Jun 18, 3:18 PM MDT | Tornado Warning | BOU | Arapahoe | 27 min |
| Jun 18, 3:25 PM MDT | Tornado Warning | BOU | Elbert | 35 min |
| Jun 18, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 39 min |
| Jun 18, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 39 min |
| Jun 18, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 44 min |
| Jun 18, 4:27 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 63 min |
| Jun 18, 5:09 PM MDT | Fire Weather Watch | BOU | Arapahoe, Douglas, Elbert, Park | 21 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.